Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 28, NWS Tallahassee, FL

February 27, 1998Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 27, 1998, 2:52 AM EST for Leon County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 1998, 2:52 AM EST (07:52 UTC)
Expired
Feb 27, 1998, 3:30 AM EST
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 8 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.9 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WUUS1 KTLH 270753 RRA
SVRTLH
FLC073-270830-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
252 AM EST FRI FEB 27 1998
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH FLORIDA
 
   ...LEON COUNTY
 
AT 250 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM MOVING INTO THE EXTREME SOUTHWESTERN PORTION OF LEON
COUNTY. THIS STORM IS MOVING NORTHEAST AT 40 TO 50 MPH AND IS MOVING
TOWARDS BLOXHAM AND TALLAHASSEE. THIS STORM WILL LIKELY PRODUCE LARGE
HAIL AND WIND GUSTS OF AROUND 60 MPH AS IT MOVES THROUGH THE COUNTY.
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 8:50 PM EST, 6 hours 2 minutes earlier.

Area forecast discussion, Feb 26, 8:50 PM EST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
850 PM EST THU FEB 26 1998

H2O VAPOR LOOP SHOWING S/W LIFTING UP THRU THE LOWER MS RIVER
VALLEY. ENERGY FROM THIS FEATURE WILL BE DISTANCING ITSELF FROM THE
LINE OF CONVECTION TO OUR WEST AS WE PROGRESS THRU THE EVENING. 00Z
TLH SOUNDING SHOWING SOME FAIRLY STABLE AIR ACROSS THE AREA. WITH
THIS IN MIND...CONTINUE TO THINK THE LINE OF STORMS WILL WEAKEN AS
IT WORKS EAST INTO THE AREA...FAMOUS LAST WORDS. LOWER LVL WIND
FIELDS STILL IMPRESSIVE WITH SOME MESO NOTED OVER THE GULF. MAIN
THREAT WILL BE SE AL AND THE PH. WILL INCRS POPS A BIT IN THE
WESTERN BIG BEND. EVEN IF LINE DIMINISHES AS EXPECTED...SHOULD
STILL BE THE LIKELIHOOD OF RAIN MOVING IN OVER THE WEST...LITTLE
LOWER IN THE EAST. TIME TO GO WATCH THE RADAR.

10

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 10:47 PM ESTSevere Thunderstorm WarningTAEHolmes, Walton43 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.